Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


muscle wasting symptoms
Feb 20, 2007

After a year on treatment (AZT, 3TC, and atazanavir), I began experiencing discomfort in the buttocks while sitting on hard surfaces (almost as if the bones were cutting through), a kind of near-numbness in the buttocks when sitting and lying flat, muscle aches in the thighs (mostly just above the knees), and muscle fatigue in the legs. Thinking it was caused by the AZT (when I looked it up, it seemed like a classic case of AZT myopathy), we replaced the AZT with tenofovir. The symptoms went away after switching, but came back approximately six months later. That episode was a little more severe. It has mostly passed but I'm still experiencing some of the discomfort/numbness in the buttocks. I've had elevated CK readings since the fall (highest around 350), but they've been declining (latest around 190). I'm not seeing any definite changes in my appearance. I've been referred to a rheumatologist with knowledge of HIV, but I'm wondering if you have any possible explanation/advice. Currently my CD4 count is 350 and my viral load is undetectable. I'm taking isoniazid for a latent TB infection.

Response from Dr. Conway

The first thing I would suggest is to make sure where the pain is coming from: an impingement in the nerve (the sciatic nerve in your buttocks or the nerves as they emerge from your lumbar spine) or the muscles of the thighs. Based on this, the approach to your situation could be made more specific. At this stage, you are doing well on the HAART you are taking and I do not think it is contributing to the problem in any specific way. I hope you are taking vitamin B6 (pyridoxine) with the isonaiazid as this will help avoid neuropathic side effects of the isoniazid. Other than that, I will be interested to see what the rheumatologist has to say.



Previous
grape seed extract and coQ10
Next
What should I do?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement